Alert archive / Maryland / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 6, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Apr 19, 2002, 3:34 PM EDT for Anne Arundel County, Maryland. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 19, 2002, 3:34 PM EDT (19:34 UTC)
- Expired
- Apr 19, 2002, 4:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Baltimore/Washington
- Area
- Whole counties
County Anne Arundel County, MD
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -273 J/kg
- Mixed-layer LCL
- 1969 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:45 PM EDT, 49 minutes earlier.
Area forecast discussion, Apr 19, 2:45 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 245 PM EDT FRI APR 19 2002 MORE THUNDERSTMS THIS AFTERNOON AND EVENING AS FRONT APPROACHES FROM THE NNW. THAT COLD FRONT WILL MOVE SOUTH THROUGH THE REGION ON SAT WITH SHOWERS LIKELY AND A CHC OF TSTMS. MARINE FLOW TAKES OVER AFTER THAT WITH NE WINDS TURING EAST ON SUNDAY. UNDRCT MOS BY QUITE A BIT...HIGHS SHOULD BE IN THE LOWER 50S. BACK TO THE WEATHER AT HAND. STRONG S/W WL APPCH RGN FM OH VLLY SUN NGT AND MON. ASSOCD LOW PRES WL MOV E ALG STNRY FRONT AND PASS OFFSHORE DUR THE DAY ON MON. SYS WL BRING CHC SHRAS SUN NGT AND ERLY MON. MUCH COOLER AND DRIER AIR WL ADVECT INTO THE RGN BHND DEPARTING LOW PRES AS HIGH PRES ADVANCES INTO AREA FM THE MIDWEST. MRF PROGS 1000-500 MB THICKNESSES ARND 534 DM BY 12Z TUE AND H85 TEMPS ARND -8 DEG C. UPR RDGG AND HIGH PRES WL CONT OVR AREA ON WED. AMS WL MODERATE AS SW FLOW OVERTAKES RGN. NXT S/W PROGGED TO MOV THRU OH VLLY ON THU. THIS FEATURE WL PUSH CDFNT INTO RGN ON THU. HIGH PRES AND SLIGHTLY COOLER AIR WL FOLLOW THE FRONT FOR FRI. CURRENT EXTENDED FCST LUKS FINE OVERALL. ARTHUR .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
In the hours before
Special weather statement, Apr 19, 11:00 AM EDT, 4 hours 34 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>056-WVZ048>055-200400- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1100 AM EDT FRI APR 19 2002 ...SCATTERED THUNDERSTORMS EXPECTED ACROSS THE MID ATLANTIC TODAY... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE MID ATLANTIC REGION THIS AFTERNOON AND THIS EVENING. THE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING COULD PRODUCE SOME HEAVY DOWNPOURS... FREQUENT LIGHTNING... GUSTY WINDS AND SMALL HAIL. HAZARDOUS DRIVING CONDITIONS COULD OCCUR DURING THE EVENING RUSH HOUR AS A RESULT OF THESE STORMS. THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT FOR WESTERN MARYLAND... THE NORTHERN SHENANDOAH VALLEY... AND THE POTOMAC HIGHLANDS. THUNDERSTORMS WILL OCCUR OVER THIS AREA AS A RESULT OF A COLD FRONT MOVING IN FROM THE NORTHWEST OVERNIGHT. THE PRIMARY THREAT IN THE SEVERE WEATHER RISK AREA WILL BE DAMAGING WIND. SKYWARN ACTIVATION MAY BE NECESSARY TONIGHT. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES TO THIS POSSIBLE SEVERE WEATHER EVENT. STRONG
Special weather statement, Apr 19, 12:31 PM EDT, 3 hours 3 minutes before
VAZ027-029-191730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1231 PM EDT FRI APR 19 2002 A THUNDERSTORM WILL MOVE EAST FROM SOUTHERN SHENANDOAH COUNTY INTO PAGE COUNTY BETWEEN 12:30 AND 1:30 THIS AFTERNOON. NEW MARKET... STANLEY... AND LURAY ARE ALL IN THE PATH OF THIS STORM. IT WILL QUICKLY PRODUCE ONE TO TWO INCHES OF RAIN AND CLOUD TO GROUND LIGHTNING. ALSO... GUSTY WINDS UP TO 35 MILES AN HOUR AND SMALL HAIL ARE POSSIBLE. IF YOU ARE OUTDOORS... SEEK SHELTER FROM THIS STORM. STRONG
Special weather statement, Apr 19, 12:49 PM EDT, 2 hours 45 minutes before
VAZ027-029-WVZ055-191730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1249 PM EDT FRI APR 19 2002 ...STRONG THUNDERSTORMS AFFECTING SHENANDOAH VALLEY AND EASTERN WEST VIRGINIA PANHANDLE... A THUNDERSTORM WILL MOVE EAST FROM SOUTHERN SHENANDOAH COUNTY INTO PAGE COUNTY BETWEEN 1:00 AND 1:30 PM THIS AFTERNOON. NEW MARKET... STANLEY...AND LURAY ARE ALL IN THE PATH OF THIS STORM. ANOTHER THUNDERSTORM WILL MOVE EAST THROUGH HARDY COUNTY AND WILL AFFECT AREAS AROUND MOOREFIELD AND LOST RIVER. THESE STORMS WILL QUICKLY PRODUCE ONE TO TWO INCHES OF RAIN AND CLOUD TO GROUND LIGHTNING. ALSO...GUSTY WINDS UP TO 35 MILES AN HOUR AND SMALL HAIL ARE POSSIBLE. IF YOU ARE OUTDOORS... SEEK SHELTER FROM THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/LWX ARTHUR/STRONG
Special weather statement, Apr 19, 1:50 PM EDT, 1 hour 44 minutes before
VAZ041-051-191845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 150 PM EDT FRI APR 19 2002 ...STRONG THUNDERSTORMS AFFECTING CULPEPER AND FAUQUIER COUNTIES... A THUNDERSTORM WILL MOVE SLOWLY EAST THROUGH SOUTHERN CULPEPER COUNTY THIS AFTERNOON. RAINFALL AMOUNTS UP TO AN INCH...SMALL HAIL AND WIND GUSTS IN EXCESS OF 30 MPH WILL ACCOMPANY THIS STORM. A CLUSTER OF THUNDERSTORMS WILL AFFECT NORTHERN FAUQUIER COUNTY THROUGH 230 PM. RAINFALL AMOUNTS OF AN INCH PER HOUR...WINDS IN EXCESS OF 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS AS THEY MOVE THROUGH DELAPLANE...THE PLAINS AND WARRENTON. RAINFALL AND GUSTY WINDS WILL CREATE POOR VISIBILITY IN THESE AREAS. USE CAUTION IF YOU WILL BE TRAVELLING THIS AFTERNOON. SEEK SHELTER FROM THE STORMS INDOORS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/LWX ARTHUR
Special weather statement, Apr 19, 2:09 PM EDT, 1 hour 25 minutes before
VAZ042-191915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 209 PM EDT FRI APR 19 2002 A THUNDERSTORM WITH HEAVY RAIN...POSSIBLE SMALL HAIL AND WIND GUSTS TO 40 MPH SOUTHWEST OF HILLSBORO AT 210 PM WILL MOVE SLOWLY EAST AND AFFECT PURCELLVILLE AND LEESBURG THROUGH 300 PM. SEEK SHELTER IF YOU WILL BE IN THE PATH OF THIS STORM. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/LWX ARTHUR
Special weather statement, Apr 19, 3:25 PM EDT, 9 minutes before
DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ042-052>055-057-192030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 325 PM EDT FRI APR 19 2002 ...THUNDERSTORMS WITH HAIL AND GUSTY WINDS MOVING THROUGH REGION... DOPPLER RADAR SHOWED AN AREA OF THUNDERSTORMS OVER THE WASHINGTON D.C. METRO AREA IN ADDITION TO THE INTERSTATE 95 COORIDOR BETWEEN BALTIMORE AND FREDERICKSBURG. THESE STORMS WERE MOVING EAST AT 15 MPH AND WERE PRODUCING VERY HEAVY RAINFALL...FREQUENT LIGHTNING... WIND GUSTS IN EXCESS OF 40 MPH AND HAIL. THESE STORMS WILL HAVE AN IMPACT ON RUSH HOUR TRAFFIC...ESPECIALLY FROM THE DISTRICT OF COLUMBIA EASTWARD. MOTORISTS SHOULD BE PREPARED TO ENCOUNTER DOWNPOURS THAT WILL REDUCE VISIBILITY AND CAUSE SLIPPERY ROADS. MMARGRAF
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 2:04 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Prince William, City of Manassas | 26 min |
| Apr 19, 2:31 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Prince William, City of Fairfax, City of Falls Church, City of Manassas, City of Manassas Park | 44 min |
| Apr 19, 3:12 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, City of Alexandria | 48 min |
| Apr 19, 3:48 PM EDT | Special Marine Warning | LWX | 57 min | |
| Apr 19, 4:23 PM EDT | Special Marine Warning | LWX | 67 min | |
| Apr 19, 5:17 PM EDT | Severe Thunderstorm Warning | LWX | Harford | 28 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.